Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 92, NWS Northern Indiana

July 4, 2003Allen County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 4, 2003, 11:35 AM EST for Allen County, Indiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 11:35 AM EST (16:35 UTC)
Expired
Jul 4, 2003, 12:30 PM EST
In force
55 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 56 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

295 
WUUS53 KIWX 041635
SVRIWX
INC003-041730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1135 AM EST FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN INDIANA

* UNTIL 1230 PM EST

* AT 1135 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF FORT WAYNE...MOVING
  SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  NEW HAVEN
  WOODBURN
  MONROEVILLE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4126 8528 4096 8531 4095 8482 4126 8483

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:30 AM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 4, 6:30 AM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 AM EST FRI JUL 4 2003

12Z TAF DISCUSSION
MCS ADVANCING FROM THE WEST IS LOSING INTENSITY BUT SPREADING
SOUTHWARD...SO WILL STILL HAVE A BRIEF MENTION OF TSRA IN THE KSBN
TAF THIS MORNING AS THE MCS REMANANTS PASS THROUGH. A LULL IN THE
ACTION THEN UNTIL THUNDERSTORMS REFIRE LATE THIS AFTERNOON. SHOWERS
AND THUNDER THREAT WILL CONTINUE THROUGH THE NIGHT. TRIED TO TIME
THUNDER WITH DEVELOPMENT LATE THIS AFTERNOON...AND THEN AGAIN WITH
POSSIBLE DEVELOPMENT OF MCS LATER TONIGHT.

PREVIOUS FORECAST DISCUSSION
COMPLICATED FORECAST THROUGH THE WEEKEND WITH EXACTLY WHERE
FRONT/OUTFLOWS WILL BE AND WHERE MCS WILL MIGRATE AND FORM. FIRST
COMPLEX OVER IOWA SHOULD BECOME ONE WITH MINNESOTA COMPLEX AND WORK
EAST THIS MORNING. THIS LOOKS TO WORK TO MI BY MIDDAY AND OUTFLOW
FROM IT MAY BE ABLE TO POPS AFTERNOON STORMS OVER CWA WITH BETTER
CHANCE NORTH. TONIGHT EXPECT ANOTHER COMPLEX TO MOVE ACROSS OR
DEVELOP NEAR CWA AND WILL GO LIKELY POPS. STRONG LOW LEVEL
INSTABILITY TO BE TAPPED WITH WIND FIELDS IMPROVING WITH TIME. HOT
AND HUMID TODAY WITH HEAT INDEX TOWARD UPPER 90S AND WILL MENTION IN
HWO ALONG WITH SEVERE THREAT. QUESTION NEXT IS FOR SATURDAY INTO
SATURDAY NIGHT WITH HOW FAR FRONT WILL SLIDE SOUTH. WILL KEEP CHC
POPS INTO EARLY SAT NIGHT THEN EXPECT BOUNDARY WILL BE FAR ENOUGH
SOUTH TO GO DRY INTO SUNDAY NIGHT. NOT A LOT OF CONFIDENCE THAT
BOUNDARY WILL BE THAT FAR SOUTH BUT FOR NOW WILL LEAVE SUNDAY DRY AS
PREVIOUS FORECAST UNTIL PICTURE BECOMES CLEARER. LITTLE CHANGE IN
TEMPS FROM PREVIOUS FORECAST.

EXTENDED DISCUSSION
GFS AND GEM IN FAIR AGREEMENT IN THE EXTENDED.  SURFACE TROF REMAINS
JUST TO OUR WEST SUNDAY NIGHT THROUGH MONDAY NIGHT WITH BERMUDA
HIGH EXTENSION ESTABLISHED OVER THE SOUTHEAST UNITED STATES.
ATMOSPHERE VERY UNSTABLE MONDAY AND MONDAY NIGHT WITH PWAT 1.5 TO 2
INCHES. FRONT THEN DOES MAKE SOME HEADWAY SOUTH ON TUESDAY INTO THE
CWFA ALONG WITH MORE THUNDERSTORM CHANCES. FRONT THEN GETS HUNG UP
ALONG THE OHIO RIVER WEDNESDAY...BEFORE WEAK RIDGING NOSES IN ON
THURSDAY.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

RES/12
Hazardous weather outlook, Jul 4, 5:05 AM EST, 6 hours 30 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 AM EST FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT WITH THE BEST
CHANCES FOR SEVERE WEATHER LATER THIS AFTERNOON AND TONIGHT AS A
WEAK FRONT APPROACHES THE AREA IN COMBINATION WITH A SERIES OF UPPER
LEVEL DISTURBANCES. DAMAGING WINDS ARE THE MOST LIKELY THREAT FROM
THESE STORMS WITH SOME LARGE HAIL POSSIBLE.

ALSO THIS AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S COMBINED WITH
HIGH RELATIVE HUMIDITY WILL BRING HEAT INDEX VALUES TO THE UPPER 90S.
USE EXTRA CAUTION IF OUTDOORS...DRINK PLENTY OF WATER AND TAKE
FREQUENT BREAKS FROM STRENUOUS PHYSICAL ACTIVITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS CHANCE FOR THUNDERSTORMS ON SATURDAY...AS WELL HAS MONDAY
THROUGH WEDNESDAY. AT THIS TIME IT IS UNCERTAIN WHETHER ANY STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 4, 10:28 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1028 AM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1024 AM    6 N LAGRANGE              IN   WIND DAMAGE
07/04/03   LAGRANGE                       6 TO 8 INCH DIAMETER TREE
                                          BRANCHES DOWN 2 MI EAST OF
                                          HOWE

HITCHCOCK
Local storm report, Jul 4, 11:05 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1105 AM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    6 N COLUMBIA CITY         IN   0.88 IN HAIL
07/04/03   WHITLEY

HITCHCOCK
Local storm report, Jul 4, 11:13 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1113 AM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    LITCHFIELD                MI   WIND DAMAGE
07/04/03   HILLSDALE                      TREE BRANCHES AND
                                          POWERLINES DOWN

1105 AM    15 NE JONESVILLE          MI   WIND DAMAGE
07/04/03   JACKSON                        *** 1 INJ *** TREE
                                          BRANCHES DOWN IN SOMERSET
                                          CENTER

HITCHCOCK
Special weather statement, Jul 4, 11:21 AM EST, 14 minutes before
INZ003>009-012-014-016-MIZ077>081-041630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1121 AM EST FRI JUL 4 2003

THE SEVERE THUNDERSTORM WATCH FOR SOUTHERN LOWER MICHIGAN AND
NORTHERN INDIANA HAS EXPIRED.

THE BACK EDGE OF THE THUNDERSTORMS WILL EXIT LOWER MICHIGAN AND
NORTHERN INDIANA IN THE NEXT HOUR...BUT ADDITIONAL SEVERE
STORMS MAY FORM LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BARJENBRUCH
Local storm report, Jul 4, 11:31 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1131 AM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    MONTPELIER                OH   WIND DAMAGE
07/04/03   WILLIAMS                       TREES AND POWERLINES DOWN
                                          THROUGHOUT COUNTY

HITCHCOCK
Local storm report, Jul 4, 11:35 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1135 AM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 AM    FAYETTE                   OH   WIND DAMAGE
07/04/03   FULTON                         TREES DOWN

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:56 AM ESTSevere Thunderstorm WarningIWXLaGrange49 min
Jul 4, 10:26 AM ESTSevere Thunderstorm WarningIWXNoble49 min
Jul 4, 10:30 AM ESTSevere Thunderstorm WarningIWXSteuben60 min
Jul 4, 10:45 AM ESTSevere Thunderstorm WarningIWXWhitley60 min
Jul 4, 3:34 PM ESTSevere Thunderstorm WarningIWXFulton41 min
Jul 4, 3:50 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke70 min
Jul 4, 3:52 PM ESTSevere Thunderstorm WarningIWXAllen38 min
Jul 4, 3:58 PM ESTSevere Thunderstorm WarningIWXKosciusko77 min
Jul 4, 4:05 PM ESTSevere Thunderstorm WarningIWXMarshall70 min
Jul 4, 4:12 PM ESTSevere Thunderstorm WarningIWXWhite78 min
Jul 4, 4:16 PM ESTSevere Thunderstorm WarningIWXFulton74 min
Jul 4, 4:21 PM ESTSevere Thunderstorm WarningIWXHuntington39 min
Jul 4, 4:21 PM ESTSevere Thunderstorm WarningIWXMiami69 min
Jul 4, 4:27 PM ESTSevere Thunderstorm WarningIWXWhitley63 min
Jul 4, 4:29 PM ESTSevere Thunderstorm WarningIWXAllen46 min
Jul 4, 4:29 PM ESTSevere Thunderstorm WarningIWXWabash76 min
Jul 4, 4:31 PM ESTSevere Thunderstorm WarningIWXNoble59 min
Jul 4, 4:40 PM ESTSevere Thunderstorm WarningIWXCass80 min
Jul 4, 4:44 PM ESTSevere Thunderstorm WarningIWXWells61 min
Jul 4, 4:59 PM ESTSevere Thunderstorm WarningIWXAdams61 min
Jul 4, 5:00 PM ESTSevere Thunderstorm WarningIWXBlackford75 min
Jul 4, 5:07 PM ESTTornado WarningIWXMiami38 min
Jul 4, 5:10 PM ESTTornado WarningIWXWabash50 min
Jul 4, 5:16 PM ESTSevere Thunderstorm WarningIWXKosciusko44 min
Jul 4, 5:25 PM ESTSevere Thunderstorm WarningIWXSteuben35 min
Jul 4, 5:39 PM ESTSevere Thunderstorm WarningIWXMiami51 min
Jul 4, 5:48 PM ESTTornado WarningIWXWells27 min
Jul 4, 5:59 PM ESTTornado WarningIWXAdams31 min
Jul 4, 6:01 PM ESTSevere Thunderstorm WarningIWXGrant44 min
Jul 4, 6:15 PM ESTSevere Thunderstorm WarningIWXJay60 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.